Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2002, 11:56 AM EDT for Essex County, Franklin County, New York. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 11:56 AM EDT (15:56 UTC)
- Expired
- May 31, 2002, 1:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Essex County, NY, Franklin County, NY
The radar
The Burlington radar (KCXX), 71 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 11:59 AM EDT | Thunderstorm Wind 57 M | (Slk)Saranac Lake Ar, NY | |
| May 31, 12:05 PM EDT | Thunderstorm Wind | Paul Smiths, NY | |
| May 31, 12:05 PM EDT | Thunderstorm Wind | St Regis Falls, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
294 WUUS51 KBTV 311556 SVRBTV NYC031-033-311700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1155 AM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NEW YORK ESSEX COUNTY IN NEW YORK * UNTIL 100 PM EDT * AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF DUANE CENTER TO 17 MILES SOUTHWEST OF PAUL SMITHS...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR PAUL SMITHS AROUND NOON EDT NEAR RAINBOW LAKE AROUND 1210 PM EDT NEAR SARANAC LAKE...LOON LAKE AROUND 1220 PM EDT NEAR NEWCOMB...RAY BROOK AROUND 1230 PM EDT NEAR FRANKLIN FALLS AROUND 1240 PM EDT NEAR MINERVA...LAKE PLACID AROUND 1250 PM EDT .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:37 AM EDT, 19 minutes earlier.
Area forecast discussion, May 31, 11:37 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1137 AM EDT FRI MAY 31 2002 UPDATED ZONES SENT OUT...MAINLY JUST TO KEEP FCST CURRENT. SHWRS/THNDSTRMS IN ASSOCIATION WITH PRE FRONTAL TROF ARE CURRENTLY WDSPRD ACRS NRN NY AND SCT IN VT. EXPECT THIS ACTIVITY TO MOVE EAST ACRS FA EARLY-MID PM. WNDS THE MAIN SVR WX THREAT WITH ANY THNDSTRMS. ANOTHER ROUND OF SHWRS/STORMS PSBL LATER PM/EVEN AS CDFNT MOVES THRU. .BTV...NONE. RJS
In the hours before
Special weather statement, May 31, 11:48 AM EDT, 8 minutes before
NYZ026>031-034-035-VTZ001>012-312000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1148 AM EDT FRI MAY 31 2002 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTH COUNTRY THIS AFTERNOON... THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS NORTHERN NEW YORK. THERE HAVE BEEN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS VERMONT AS WELL. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE NORTH COUNTRY THIS AFTERNOON WITH THE APPROACH OF A COLD FRONT. THE GREATEST WEATHER THREAT WITH THE MORE INTENSE STORMS WILL BE STRONG TO DAMAGING WIND GUSTS. HEAVY RAINS AND HAIL MAY ALSO ACCOMPANY THESE STORMS. WITH THE PASSAGE OF THE COLD FRONT THIS EVENING...THE THREAT FOR THUNDERSTORMS WILL COME TO AN END. PERSONS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT SHOULD TAKE THE NECESSARY ACTION AND PREPARE FOR THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU INFORMED DURING SUCH POTENTIALLY HAZARDOUS WEATHER SITUATIONS.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:25 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 35 min |
| May 31, 3:15 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 45 min |
| May 31, 4:13 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.